Virginia, 2022

Tornado and Hail in Virginia, May 6, 2022

May 6, 2022 · NWS RNK · 25 events in 14 counties and zones

Several rounds of severe thunderstorms developed along and in advance of a cold front. Multicellular clusters and supercells were the primary storm modes during this event which produced damaging winds, large hail and a brief EF-0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
$2,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Several rounds of severe thunderstorms developed along and in advance of a cold front. Multicellular clusters and supercells were the primary storm modes during this event which produced damaging winds, large hail and a brief EF-0 tornado. CAPE values of 1,000 to 2,500 j/kg and helicity values near 300 m2/s2 contributed to the widespread and organized nature of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 1:39 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, May 6, 1:39 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
239 PM EDT Fri May 6 2022

.SYNOPSIS...
Low pressure was over the Mid Mississippi and Tennessee Valleys
this afternoon with a front extending from the low into the
Carolinas. This low will track slowly east tonight and Saturday
bringing several periods of showers and thunderstorms through
Sunday. As the low moves offshore, high pressure builds in with
drier and warmer weather for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Severe thunderstorms remain a threat this afternoon into tonight.

Tornado Watch 186 in effect until 8 pm.
Tornado Watch 187 in effect until 10 pm.

Several rounds of convection expected this afternoon into tonight.
Scattered showers and thunderstorms will develop along and ahead of
the cold front as it moves east tonight into Saturday. Strong to
severe are possible this afternoon into tonight. Locally enhanced
low level shear along the warm front will elevate the threat of a
tornado this afternoon. Overall helicity of 200/300 m2/s2 and
Convective Available Potential Energy in the 1000-2000 J/Kg range
support the severe threat. Pockets of low clouds and fog will
develop overnight especially where it rains. Low temperatures will
be in the upper 40s in the mountains to the mid 50s in the piedmont.
A closed upper level low will slowly directly overhead Saturday.
This low should steepen the lapse rates aloft and continue to bring
showers through Saturday with maybe a few thunderstorms in the
afternoon. High temperatures Saturday will climb into the lower 50s
in the mountains to the lower 70s in the piedmont.

Moderate confidence in the Near Term Forecast.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

Dry conditions return for the start of the week...

A closed upper level low will be just north of the area and then
track eastward, heading off the coast of the Delmarva Peninsula by
Sunday morning. Upper level ridging starts building into the area,
extending from the Gulf of Mexico up near the Great Lakes. These two
features establish decent north/northeasterly flow at 500mb.

At the surface, the low pressure center slowly moves off to the
North Carolina coast by Saturday night, and with it, decreasing our
chances of showers and storms by the nighttime hours. Surface high
pressure will sit to the north of the surface low in Eastern Canada,
setting up a blocking pattern for the beginning of the week. Winds
on the order of 10 to 20 mph from the north/northeast will dominate
Sunday into Monday as we sit between these two features.

Temperatures are a bit cooler for this period, thanks to the
northerly flow, but we do stay dry through this period once the low
pressure system moves offshore by Saturday evening.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 230 PM EDT Friday...

Another round of shower and storm chances later in the week...

The influence of the surface high pressure sitting to our north will
keep us dry for the middle of the week. However, the surface low
pressure that will have crossed the area on Saturday will continue
to spin off the coast of the Southeastern US. By the end of the
week, this will drift back westward, getting closer to the coast. As
it approaches for the second half to end of the week, it will
increase the possibility of another round of associated showers and
storms. However, models differ in when the low will get close enough
to the coast to bring the precipitation chances.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

Low pressure was over the Mid Mississippi Valley with a front
extending from the low into the Carolinas will track east this
afternoon into Saturday. Winds will be out of the east to
southeast on the north side of this boundary. As the front lifts
north through the region the wind will turn to the southwest.
Scattered showers and thunderstorms will develop ahead of the
front. The most likely of timing of thunderstorms based on many
Hi- Res convective allowing models is from 19Z/3PM through
03Z/11PM. Strong gusty wind and large hail are possible this
afternoon and evening, especially in central and eastern
Virginia and North Carolina.

Average confidence on ceiling, visibility and wind.
Below average confidence on timing of thunderstorms this
afternoon and evening at any specific airport.

Extended Aviation Discussion...

A deep upper low will bring several rounds of showers with
associated MVFR conditions for the Saturday and Sunday.Late
night and early morning IFR/LIFR fog will be possible,
especially where it rains. Clouds will remain Monday and Tuesday
with sub-VFR ceilings still likely but dry weather is expected.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/KK
Hazardous weather outlook, May 6, 1:48 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Fri May 6 2022

VAZ020-WVZ507-508-071900-
Bath-Eastern Greenbrier-Western Greenbrier-
248 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms through this
evening with wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-
248 PM EDT Fri May 6 2022

...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059-
WVZ042>044-071900-
Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
248 PM EDT Fri May 6 2022

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, May 6, 1:47 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Fri May 6 2022

NCZ020-061930-
Yadkin NC-
247 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of Yadkin County
through 330 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harmony, or 13 miles north of Statesville, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
Courtney...
Buck Shoals...
and Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for northwestern
North Carolina...and southwestern Virginia. A Tornado Watch also
remains in effect until 1000 PM EDT for north central North
Carolina...and southwestern Virginia.

&&

LAT...LON 3606 8088 3627 8070 3627 8068 3625 8067
      3628 8063 3629 8063 3627 8060 3629 8054
      3626 8053 3626 8048 3622 8043 3621 8045
      3614 8044 3612 8046 3612 8049 3611 8051
      3605 8051
TIME...MOT...LOC 1847Z 226DEG 26KT 3597 8081

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, May 6, 2:21 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Fri May 6 2022

VAZ011-018>020-WVZ044-507-062015-
Giles VA-Bath VA-Craig VA-Alleghany VA-Eastern Greenbrier WV-
Monroe WV-
321 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of
western Alleghany County in west central Virginia, Giles and western
Craig Counties in southwestern Virginia, western Bath County in west
central Virginia, southeastern Greenbrier and Monroe Counties in
southeastern West Virginia through 415 PM EDT...

At 320 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenbank to near Peterstown. Movement
was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alleghany...
Covington...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
and Ronceverte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Tornado Watch remains in effect until 800 PM EDT for southwestern
Virginia. A Tornado Watch also remains in effect until 1000 PM EDT
for southwestern and west central Virginia...and southeastern West
Virginia.

&&

LAT...LON 3822 7971 3820 7960 3730 8046 3724 8096
      3735 8085 3736 8086 3805 8024 3804 8016
      3806 8011 3806 7996 3810 7993 3813 7995
      3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 1920Z 247DEG 34KT 3850 7978 3729 8087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB
Local storm report, May 6, 3:02 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     QUINWOOD                38.06N 80.70W
05/06/2022                   GREENBRIER         WV   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN IN THE
            QUINWOOD AREA.

&&

RAB
Special weather statement, May 6, 3:12 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
412 PM EDT Fri May 6 2022

NCZ004-005-062045-
Stokes NC-Rockingham NC-
412 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of southeastern Stokes
and Rockingham Counties through 445 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ellisboro, or 7 miles south of Madison, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Pine Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for northwestern
North Carolina. A Tornado Watch also remains in effect until 1000 PM
EDT for north central North Carolina...and south central,
southwestern and west central Virginia.

&&

LAT...LON 3626 8007 3633 8013 3652 7983 3636 7956
      3625 7988
TIME...MOT...LOC 2012Z 243DEG 36KT 3628 8000

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, May 6, 3:20 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Fri May 6 2022

NCZ005-006-062045-
Rockingham NC-Caswell NC-
420 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of southeastern
Rockingham and western Caswell Counties through 445 PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or 8 miles south of Reidsville, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Jericho...
Camp Springs...
Quick...
and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central and west central Virginia.

&&

LAT...LON 3625 7980 3653 7948 3629 7922 3625 7936
      3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 2020Z 235DEG 30KT 3621 7967

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BMG
Special weather statement, May 6, 3:44 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
444 PM EDT Fri May 6 2022

NCZ005-062115-
Rockingham NC-
444 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of
eastern Rockingham County through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrisons Crossroads, or over Wentworth, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Oregon Hill...
Harrisons Crossroads...
Ruffin...
and Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.

&&

LAT...LON 3630 7985 3641 7986 3654 7970 3654 7967
      3649 7954 3645 7952 3638 7952
TIME...MOT...LOC 2043Z 237DEG 32KT 3642 7972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BMG/AS

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 9 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
May 6, 4:36 PM EST to 4:59 PM EST
Where
Smyth County, 0.55 mi W of Chilhowie to 1.11 mi W of Marion
Measured
70 kt (81 mph) estimated gust
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
36.800, -81.680

Thunderstorm winds caused considerable damage between Chilhowie and Marion. Winds from these storms damaged seven commercial structures, three government buildings, and 24 residential buildings. Numerous trees and power lines were also reported down due to thunderstorm winds.

Hail, Smyth

When
May 6, 4:40 PM EST to 4:59 PM EST
Where
Smyth County, 1.77 mi SW of Chilhowie to 1.11 mi W of Marion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -81.690

Nickel to golf ball size hail was measured between Chilhowie and Marion. The hail accumulated to as much as two inches near Adwolf.

Hail, Tazewell

When
May 6, 4:50 PM EST
Where
Tazewell County, 0.55 mi E of Bluefield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.250, -81.270

Hail, Wythe

When
May 6, 5:38 PM EST
Where
Wythe County, 1.3 mi ESE of Wytheville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.941, -81.060

The hail accumulated to one-half inch deep.

Hail, Wythe

When
May 6, 5:47 PM EST
Where
Wythe County, 1.1 mi W of Ft Chiswell
Measured
1 in hail
Reported by
Public
Coordinates
36.950, -80.950

Hail, Wythe

When
May 6, 5:51 PM EST
Where
Wythe County, 0.53 mi N of Max Meadows
Measured
1 in hail
Reported by
Public
Coordinates
36.978, -80.931

Thunderstorm Wind, Alleghany

When
May 6, 6:27 PM EST to 6:44 PM EST
Where
Alleghany County, 0.63 mi S of Westwood to 4.71 mi WNW of Clifton Forge City
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.791, -80.019

Multiple trees reported down across Alleghany County and Covington City due to thunderstorm winds.

Hail, Botetourt

When
May 6, 6:30 PM EST
Where
Botetourt County, 0.57 mi ESE of Lignite
Measured
0.88 in hail
Reported by
Public
Coordinates
37.628, -79.990

Video of the hail provided via social media.

Thunderstorm Wind, Radford (C)

When
May 6, 6:30 PM EST
Where
Radford (C) County, 0.08 mi W of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.120, -80.561

Two trees were blown down by thunderstorm winds.

Thunderstorm Wind, Roanoke

When
May 6, 6:50 PM EST
Where
Roanoke County, 1.79 mi NE of Cave Spg
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.251, -80.000

Multiple trees down on power lines due to thunderstorm winds.

Hail, Henry

When
May 6, 7:12 PM EST
Where
Henry County, 2.63 mi WSW of Ridgeway
Measured
1 in hail
Reported by
Public
Coordinates
36.570, -79.916

Thunderstorm Wind, Carroll

When
May 6, 7:20 PM EST
Where
Carroll County, 1.84 mi WSW of Fancy Gap
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.663, -80.732

Numerous trees reported down due to thunderstorm winds along Chantilly Road.

Thunderstorm Wind, Carroll

When
May 6, 7:27 PM EST
Where
Carroll County, 3.09 mi NE of Cana
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.607, -80.626

Numerous trees reported down due to thunderstorm winds along Wards Gap Road.

Thunderstorm Wind, Patrick

When
May 6, 7:28 PM EST
Where
Patrick County, 3.05 mi WSW of The Hollow
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
36.560, -80.579

Thunderstorm winds blew out the supports of a carport, causing damage to the roof of a home.

Hail, Pittsylvania

When
May 6, 7:30 PM EST
Where
Pittsylvania County, 2.19 mi S of Kent
Measured
1.75 in hail
Reported by
Public
Coordinates
36.548, -79.298

Thunderstorm Wind, Rockbridge

When
May 6, 7:30 PM EST
Where
Rockbridge County, 0.53 mi E of Rockbridge Baths
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.901, -79.410

Numerous trees were blown down along Maury River Road due to thunderstorm winds.

Thunderstorm Wind, Rockbridge

When
May 6, 7:31 PM EST to 7:42 PM EST
Where
Rockbridge County, 1.29 mi WSW of Marlboro to 0.55 mi E of Fairfield
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.860, -79.290

Thunderstorm winds blew a cap off a chimney of a house and a 30 pound ladder across a yard. A roof was also damaged along with several mature trees downed along the path. Winds at the beginning of the path along Borden Grant Trail were estimated around 80 mph.

Thunderstorm Wind, Pittsylvania

When
May 6, 7:35 PM EST
Where
Pittsylvania County, 1.25 mi NE of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.963, -79.354

A couple of trees down on Main Street due to thunderstorm winds.

Tornado, Rockbridge

When
May 6, 7:40 PM EST
Where
Rockbridge County, 0.55 mi E of Fairfield
Rating
EF0
Path length
0.1 mi
Path width
60 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
37.880, -79.290

An EF-0 tornado briefly touched town a tenth of a mile northeast of the town of Fairfield. The tornado damaged three sides of a church on Main Street along with some farm outbuildings near the end of the path. A few trees were also downed as a result of the event. No injuries were reported.

Thunderstorm Wind, Halifax

When
May 6, 7:45 PM EST
Where
Halifax County, 3.99 mi W of Boyds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.560, -79.141

At least two trees were blown down by thunderstorm winds along Calvary Road.

Thunderstorm Wind, Pittsylvania

When
May 6, 8:03 PM EST
Where
Pittsylvania County, 3.43 mi W of Dry Fork
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.758, -79.481

A barn roof was torn off with downed trees and powerlines due to thunderstorm winds.

Hail, Halifax

When
May 6, 8:04 PM EST
Where
Halifax County, 1.6 mi WNW of Cluster Spgs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.626, -78.948

Quarter size hail fell on Link Puryear Road.

Thunderstorm Wind, Halifax

When
May 6, 8:09 PM EST
Where
Halifax County, 1.14 mi SSW of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.685, -78.908

Four trees blown down due to thunderstorm winds along Philpott Road.

Thunderstorm Wind, Campbell

When
May 6, 8:11 PM EST
Where
Campbell County, 0.89 mi SE of Lone Jack
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.340, -79.109

A large tree fell onto Route 501 in Campbell County due to thunderstorm winds. The tree blocked traffic along the southbound lanes near Rustburg.

Thunderstorm Wind, Halifax

When
May 6, 8:22 PM EST
Where
Halifax County, 1.84 mi W of Red Bank
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
36.599, -78.783

One tree down due to thunderstorm winds along North Fork Church Road. Two additional trees blown due to thunderstorm winds along Kingwoods Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyThe tornado archive for Virginia, 2022Warnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026980, 1027582, 1023735, 1023744, 1027586, 1023745, 1027591, 1023774, 1027587, 1023767, 1023770, 1023755, 1023758, 1023736, 1023780, 1027609, 1027693, 1023785, 1027683, 1023787, 1023727, 1023788, 1027695, 1023791, 1027698.